Colorado, 2013

Blizzard and Winter Storm in Colorado, March 7 to 9, 2013

March 7 to 9, 2013 · NWS PUB · 12 events in 12 counties and zones

A strong weather disturbance brought a prolonged period of snowfall, with significant amounts recorded. In addition, blizzard conditions occurred across northern El Paso County and in areas across the southeastern plains.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong weather disturbance brought a prolonged period of snowfall, with significant amounts recorded. In addition, blizzard conditions occurred across northern El Paso County and in areas across the southeastern plains. Snow drifts up to 6 feet were noticed. Some of the higher snowfall totals include...8 inch or more inches across the eastern Sawatch and Mosquito Ranges, and southern Sangre de Cristo, Wet, Spanish Peaks, and Pikes Peak Mountains...13 to 18 inches around Walsenburg and La Veta (Huerfano County), and Beulah, Rye (Pueblo County), and San Isabel (Custer County)...and 26 inches at the summit of Wolf Creek Pass (Mineral County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 7, 2:53 PM MST, 7 minutes earlier.

Area forecast discussion, Mar 7, 2:53 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MST THU MAR 7 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 241 PM MST THU MAR 7 2013

CURRENTLY...THE UPPER TROUGH WAS STRENGTHENING OFF THE WEST COAST
THIS AFTN...WITH BRISK SW FLOW ALOFT ACROSS THE 4 CORNERS REGION.
THE FORECAST AREA HAS A BIT OF MID AND HIGH LEVEL CLOUDINESS THIS
MORNING...BUT IT THINNED AND BROKE UP QUICKER THAN IT DID ON
WED...SO TEMPS HAVE WARMED INTO THE 60S TO MID 70S ACROSS THE E
PLAINS...AND INTO THE 50S TO LOWER 60S FOR THE HIGH VALLEYS. AS WAS
FORECAST...THOUGH RH LEVELS ARE LOW...THE STRONGER WINDS HAVE NOT
BEEN REALIZED AT THE SFC.

TONIGHT...THE UPPER CLOSED LOW PRESSURE SYSTEM CONTINUES TO
STRENGTHEN AND WILL START MOVING ONSHORE ACROSS S CA BETWEEN 06Z AND
12Z. THE CWA IS EXPECTED TO REMAIN DRY...AS S-SW WINDS INCREASE AND
MID LEVEL CLOUDS APPROACH THE SW MTS. INCREASED WINDS SHOULD HELP TO
KEEP OVERNIGHT MIN TEMPS FROM DROPPING TOO FAR.

TOMORROW...THE GFS AND EC MODELS ARE VIRTUALLY IDENTICAL ON THE
MOVEMENT AND TIMING OF THIS INCOMING SYSTEM...WITH THE UPPER LOW
FORECAST TO MOVE ACROSS S CA AND EDGE INTO AZ BY LATE FRI AFTN.
MODELS STILL INDICATED THAT THE ONSET OF PCPN FOR THE CONTDVD WILL
BE A LITTLE DELAYED...SO KEPT POPS SILENT UNTIL 15Z WITH THINGS NOT
REALLY RAMPING UP UNTIL 18Z. AS FOR ONGOING HIGHLIGHTS...PUSHED THE
START TIME BACK A FEW HOURS FOR THEM AS WELL...AND OPTED TO UPGRADE
THE CONTDVD AREAS TO A WINTER STORM WARNING SINCE THERE SHOULD BE
NEW SNOW ACCUMULATIONS OF ONE TO TWO FEET BY THE END OF THIS
EVENING. AS FOR TEMPS...NOT EXTREMELY COLD AT FIRST GLANCE FOR THE
MT AREAS AND SLV...AND ANOTHER WARM DAY CAN BE EXPECTED FOR THE E
PLAINS AS PCPN SHOULD NOT START UP UNTIL LATE AFTN. ACTUALLY...SUCH
A WARM UP WILL MOST LIKELY FEED ISOLATED THUNDERSTORM ACTIVITY FOR
THE FAR EASTERN PLAINS AND PALMER DVD THROUGH THE AFTN...AND GRIDS
HAVE BEEN MODIFIED TO SHOW THIS THREAT. MOORE

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 241 PM MST THU MAR 7 2013

(FRI EVE - WED)

...MAIN CONCERN IS WEEKEND STORM...

GFS AND EC SIMULATIONS ARE IN VERY GOOD AGREEMENT IN BRINGING A
STRONG STORM SYSTEM OVER THE REGION FRI EVENING THRU EARLY SUNDAY.
THIS WEATHER SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT PRECIP TO
QUITE A FEW AREAS...INCLUDING A GOOD PORTION OF THE PLAINS. THIS
STORM WILL ALSO BRING HEAVY WET SNOW TO QUITE A FEW AREAS.

THE 12Z NAM MODEL WAS IGNORED FOR THIS FCST. 12Z EC AND GFS MOVE
700 MB LOW ACROSS C CO. THIS 700 MB LOW IS THEN FCST TO SHIFT A
BIT TO THE SOUTH AND BE LOCATED OVER EC/SE CO BY 00Z SUNDAY. THE
LOW THEN LIFTS TO THE NORTHEAST. THE NAM ON THE OTHER HAND SIMPLY
MOVES THE LOW E-NE ACROSS THE STATE. THIS MOTION IS THE REASON FOR
THE DISCREPANCY IN THE WIND AND QPF FIELDS (ALTHOUGH 18Z NAM IS
MORE IN LINE WITH GFS AND EC)

THE HEAVIEST SNOW WILL FALL ACROSS THE CONTDVD...ESPECIALLY THE SAN
JUANS FRIDAY NIGHT INTO EARLY SAT. TOTAL ACCUMS ACROSS THE SAN JUANS
SHOULD RANGE BETWEEN 1-2 FEET....WITH SLIGHTLY LESSER AMOUNTS
ACROSS THE C MTNS.

THE EMPHASIS THEN SHIFTS TO THE S FRONT RANGE/E PLAINS FOR SAT.
BELIEVE THE PRECIP SHOULD NOT REACH THE PIKES PEAK REGION UNTIL
SUNRISE SATURDAY MORNING. THIS PRECIP WILL LIKELY COMMENCE AS SNOW
FOR ELEVATIONS ABOVE 7000 FEET...BUT LOWER ELEVATIONS WILL LIKELY
START AS RAIN. SNOW WILL ALSO PICK UP ACROSS THE S MTNS DURING THE
LATER MORNING HOURS AND WILL GRADUALLY MOVE EAST- SOUTHEAST ACROSS
THE PLAINS. AT THIS TIME IT IS VERY DIFFICULT TO KNOW WHEN THE
PRECIP OVER KCOS WILL TURN OVER....BUT BEST SCIENTIFIC GUESS WILL
BE AROUND 9-10 AM HOUR IN THE CITY WITH THE REST OF THE PRECIP IN
EL PASO COUNTY CHANGING OVER BY LATE MORNING. SNOWFALL ACCUMS OVER
THE LOWER ELEVATIONS OF EL PASO COUNTY WILL BE VERY TRICKY...AS
THE GROUND WILL INITIALLY BE VERY WARM DUE TO THE RECENT WARM
SPELL WE ARE CURRENTLY EXPERIENCING. ADDITIONALLY...THE SNOW WILL
BE WET AND IT WILL SETTLE. FOR NOW...EXPECT MOST OF THE
SIGNIFICANT ACCUMS TO FALL MAINLY ACROSS N EL PASO COUNTY WHERE
3-6" WILL BE POSSIBLE BY SUNSET SATURDAY...WITH ONLY LIGHT ACCUMS
OVER S EL PASO COUNTY AND THE CITY OF KCOS.

BLOWING SNOW WILL ALSO BE AN ISSUE WITH THE STORM OVER N EL PASO
COUNTY. WIND GRIDS ARE GUSTING TO 45 MPH BY LATER IN THE
AFTERNOON. THERE IS A CHANCE THAT N EL PASO COUNTY WILL EXPERIENCE
BLIZZARD CONDITIONS SAT AFTERNOON AND EVENING. DUE TO THE WET SNOW
AND WIND...POWER OUTAGES WILL BE POSSIBLE.

THE PRECIP WILL TREK SOUTHEAST DURING THE DAY SAT AFFECTING THE
REMAINDER OF THE PLAINS AS A COLD FRONT MOVES STEADILY TOWARDS THE
SOUTHEAST. MODEL QPFS WITH THIS SYSTEM ARE RATHER HIGH AND HAVE
INCREASED POPS OVER THE PLAINS AND E FACING SLOPES OF THE S MTNS.
THE RECENT MODEL RUNS ARE SHOWING A BIT OF A NNE WIND AT 700
IMPINGING ON THE E FACING SLOPES AND THIS MAY ALLOW FOR MORE SIGNIF
ACCUMS TO FALL OVER THE E FACING SLOPES. FOR NOW...HELD OFF ON ANY
HILITES FOR THE S MTNS...BUT IF THIS TREND CONTINUES...THEN HILITES
WILL BE NEEDED FOR THE WETS/SANGRES AND ADJ PLAINS (RATON MESA
REGION).

MOST OF THE LOWER PLAINS MAY SEE ALL RAIN WITH THIS EVENT...WITH THE
PRECIP CHANGING TO SNOW DURING THE LATER AFTERNOON HOURS. FOR NOW I
HAVE ONLY LIGHT SNOW ACCUMS FOR ELEVATIONS BELOW 5500 FEET.

WITH THE STRONG NORTHERLY WINDS WITH THIS EVENT...THE PUEBLO REGION
WILL BE SHADOWED. THE BEST CHANCE OF PRECIP FOR THE GREATER PUEBLO
AREA WILL BE SATURDAY AFTERNOON.

THIS IS A STRONG STORM SYSTEM AND THINGS COULD CHANGE. PLEASE STAY
TUNED FOR LATER UPDATES REGARDING THIS STORM SYSTEM.

AS FOR THE REST OF THE FCST...ONCE THIS SYSTEM MOVES THROUGH...THE
WX WILL BE QUIET WITH TEMPS WARMING BACK INTO THE 50S AND 60S BY
MIDWEEK. UNFORTUNATELY...WE MAY NOT SEE ANOTHER STORM UNTIL LATE
NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 241 PM MST THU MAR 7 2013

INCOMING STORM SYSTEM WILL BEGIN AFFECTING THE FORECAST AREA LATE
TOMORROW MORNING...WITH INCREASING CLOUD COVER...STRENGTHENING S-SW
WINDS AND SHOWER ACTIVITY SPREADING FROM WEST TO EAST THROUGH THE
AFTN. IN ADDITION...FAVORABLE DYNAMICS AHEAD OF THIS SYSTEM MAY
SPARK ISOLATED THUNDERSTORM ACTIVITY FOR THE FAR EASTERN
PLAINS...AND PALMER DVD...BETWEEN 18Z AND 00Z.

KALS...VFR CONDITIONS THROUGH 19Z...THEN SCATTERED RAIN AND SNOW
SHOWERS ENCROACHING WITH POSSIBLE MVFR VSBY CONDITIONS.

KCOS...VFR CONDITIONS THROUGH 20Z...THEN VCTS THROUGH 00Z PRODUCING
SPOTTY MVFR VSBY CONDITIONS.

KPUB...VFR CONDITIONS FOR THE NEXT 24 HRS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING FOR COZ081-082-084.

WINTER STORM WARNING FROM 1 PM FRIDAY TO 11 PM MST SATURDAY FOR
COZ058-060.

WINTER STORM WARNING FROM 11 AM FRIDAY TO 11 PM MST SATURDAY FOR
COZ066-068.

&&

SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, Mar 7, 6:03 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
603 AM MST THU MAR 7 2013

COZ058>089-093>099-081400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
603 AM MST THU MAR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL AFFECT THE AREA FRIDAY THROUGH SATURDAY NIGHT
BRINGING SNOW TO THE MOUNTAINS AND PORTIONS OF THE EASTERN PLAINS.
SNOW SHOWERS WILL FIRST START ALONG THE CONTINENTAL DIVIDE LATE
FRIDAY MORNING...WITH RAIN AND SNOW SHOWERS SPREADING ACROSS THE
HIGH MOUNTAIN VALLEYS THROUGH THE EASTERN MOUNTAINS AND PLAINS
FRIDAY AFTERNOON AND EVENING. THERE COULD BE A FEW THUNDERSTORMS
ACROSS THE AREA FRIDAY AFTERNOON AND EVENING...WITH THE MAIN
THREAT BEING LIGHTNING.

THE SNOW WILL THEN CONTINUE OVER THE MOUNTAINS FRIDAY NIGHT
THROUGH SATURDAY NIGHT...WITH SIGNIFICANT SNOW ACCUMULATIONS
POSSIBLE...ESPECIALLY ALONG THE CONTINENTAL DIVIDE AND ACROSS
THE EASTERN MOUNTAINS.

SNOW IS ALSO EXPECTED OVER THE SOUTHEAST PLAINS...MAINLY
LATE SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING WITH ONLY
LIGHT ACCUMULATIONS EXPECTED. HOWEVER...THE PALMER DIVIDE WILL
LIKELY SEE SNOW BEGIN EARLY SATURDAY AND CONTINUE THROUGH SATURDAY
NIGHT...WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE.

IN ADDITION...STRONG NORTHERLY WINDS LOOK TO DEVELOP ACROSS THE
EASTERN PLAINS SATURDAY AFTERNOON AND SATURDAY NIGHT...AND COMBINED
WITH SNOWFALL...WILL HAVE THE POTENTIAL TO CAUSE HAZARDOUS DRIVING
CONDITIONS IN BLOWING AND DRIFTING SNOW...ESPECIALLY ALONG THE
PALMER DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

28/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
March 7, 3:00 PM MST to March 9, 1:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, La Garita Mountains Above 10000 Ft

When
March 8, 4:00 PM MST to March 9, 2:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
March 8, 8:00 PM MST to March 9, 8:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
March 8, 8:00 PM MST to March 9, 8:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
March 9, 8:00 AM MST to 8:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
March 9, 8:00 AM MST to 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 9, 8:00 AM MST to 8:00 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
March 9, 8:00 AM MST to 8:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Other Federal Agency
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Blizzard, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 9, 8:00 AM MST to 8:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 9, 8:00 AM MST to 11:59 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
March 9, 10:00 AM MST to 11:59 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
March 9, 10:00 AM MST to 11:59 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439854, 439853, 439848, 439851, 439859, 439862, 439866, 439867, 439868, 439869, 439863, 439865.